Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jan 10, 2023, 4:09 AM PST for 9 counties in California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2023, 4:09 AM PST (12:09 UTC)
- Expired
- Jan 10, 2023, 4:45 AM PST
- In force
- 36 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amador County, CA, Calaveras County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Sacramento County, CA, Stanislaus County, CA, Tuolumne County, CA, Yuba County, CA
The radar
The Sacramento radar (KDAX), 80 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 1:47 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 10, 1:47 AM PST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 147 AM PST Tue Jan 10 2023 .SYNOPSIS... Periods of rain, snow, and breezy winds through Wednesday with flooding concerns and mountain travel impacts. Additional storms expected late this week and weekend. && .Discussion... The break in the weather late Monday and overnight is rapidly coming to an end as a strong negative-tilt mid/upper trough approaches. Satellite has been showing a band of thunderstorms approaching the coast overnight, and radar is now showing this initial line approaching the coast from about Pt Reyes south. Hi- res models continue to show this line moving inland into the Central Valley around 12Z with the strongest segment from about Yuba City southward into the northern San Joaquin Valley. Heavy rain, lightning and strong winds will accompany the line as it moves through early this morning. A brief tornado or two cannot be ruled out, especially south of Sacramento where low-level shear is maximized. The post-frontal airmass will remain unstable through the day supporting scattered showers and thunderstorms with accumulating small hail becoming the primary threat, though enough shear remains for a non-zero threat for funnel clouds or a brief weak tornado. Besides the severe weather threat, heavy snow will increase in the mountains today and continue through much of the night with significant travel impacts likely to develop this morning. Will extend the Winter Storm Warning into early Wednesday. Tightening surface gradient will also support breezy to windy conditions through much of the day, and a Wind Advisory will go into effect early this morning. Much of the valley will see another break tonight while snow persists in the mountains, then another wave of precipitation (mainly lighter) will move in on Wednesday. Precipitation is forecast to retreat northward later Wednesday with may areas likely to see dry weather Thursday into Friday before the next system moves in. The Shasta County mountains and north end of the Sacramento Valley will be the exception as southerly orographic flow continues the chance of precipitation for that area. && .EXTENDED DISCUSSION (Saturday THROUGH Tuesday)... Models show another system moving through over the weekend with widespread moderate to locally heavy precipitation Saturday with showers Saturday night into Sunday. Additional waves keep wet windy weather into early next week, but model differences result in some forecast uncertainty with timing and amount of precip at this time. && .AVIATION... Areas MVFR/IFR in shwrs. Lcl LIFR, mainly over mtns. In Cntrl Vly, widespread Sly sfc wind 15-25 kts with gusts up to 35 kts thru abt 21z Tue, then Sly wind mainly at or below 15 kts. Isold to sct tstms possible thru 03z Wed. Snow lvls 4000-4500 feet. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County- Southern Sacramento Valley. Winter Storm Warning until 4 PM PST this afternoon for Mountains Southwestern Shasta County to Western Colusa County-Shasta Lake Area / Northern Shasta County. Wind Advisory until 1 PM PST this afternoon for Carquinez Strait and Delta-Central Sacramento Valley-Mountains Southwestern Shasta County to Western Colusa County-Northern San Joaquin Valley-Southern Sacramento Valley. Winter Storm Warning until 4 PM PST this afternoon for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Jan 9, 10:15 PM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM FLOOD 4 WSW DIXON 38.42N 121.89W
01/09/2023 SOLANO CA PUBLIC
SEMI JACK KNIFED ON RIGHT HAND SHOULDER.
&&
EKLocal storm report, Jan 9, 10:24 PM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1024 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM NON-TSTM WND DMG FAIR OAKS 38.65N 121.24W
01/09/2023 SACRAMENTO CA PUBLIC
POWERLINES DOWN OVER THE ROADWAY.
&&
EKLocal storm report, Jan 9, 10:29 PM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1029 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM NON-TSTM WND DMG 1 SE MODESTO 37.65N 120.97W
01/08/2023 STANISLAUS CA PUBLIC
LARGE TREE FELL ON TOWNHOMES.
&&
EKLocal storm report, Jan 9, 10:53 PM PST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1053 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND DMG 1 ESE CAL EXPO 38.58N 121.42W
01/08/2023 SACRAMENTO CA PUBLIC
WIDESPREAD POWER OUTAGES AND STORM DAMAGE
WERE REPORTED IN THE SACRAMENTO AREA. TWO
DOWNED POWER LINES WERE REPORTED FALLEN
ACROSS HOWE AVENUE IN ARDEN ARCADE.
&&
EKLocal storm report, Jan 9, 10:58 PM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1058 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND DMG SACRAMENTO ZOO 38.54N 121.50W
01/08/2023 SACRAMENTO CA BROADCAST MEDIA
NUMEROUS TREES WERE REPORTED DOWN AT
SACRAMENTO ZOO. NO ANIMALS OR STAFF INJURED.
THE ZOO IS PLANNED TO BE CLOSED THROUGH
TUESDAY JANUARY 10 FOR CLEANUP.
&&
EKSpecial weather statement, Jan 10, 3:04 AM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Sacramento CA
304 AM PST Tue Jan 10 2023
CAZ016>019-067-101230-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
304 AM PST Tue Jan 10 2023
...A strong line of thunderstorms will impact portions of Yolo,
southeastern Colusa, southern Sutter, Solano, southwestern Placer,
Amador, southwestern Tuolumne, Sacramento, San Joaquin, Stanislaus,
southwestern El Dorado, Calaveras, southwestern Yuba and
southwestern Nevada Counties through 430 AM PST...
At 303 AM PST, Doppler radar was tracking strong thunderstorms along
the west side of the Central Valley, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph, very heavy rain and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Damage to outdoor objects is possible.
Locations impacted include...
Sacramento, Stockton, Modesto, Elk Grove, Roseville, Fairfield,
Vacaville, Citrus Heights, Tracy, Folsom, Turlock, Davis, Rocklin,
Woodland, Ceres, Galt, Oakdale, Auburn, Sonora and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 12156 3810 12157 3802 12177 3808 12175
3802 12181 3807 12182 3805 12190 3832 12211
3831 12208 3859 12212 3874 12224 3920 12127
3779 12014 3773 12033 3765 12032 3769 12039
3763 12039 3741 12097 3715 12121
TIME...MOT...LOC 1103Z 224DEG 36KT 3819 12185
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DFRThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:12 AM PST | Areal Flood Advisory | STO | Amador, Butte, Calaveras, Colusa, El Dorado, Glenn and 10 more | 18 hr |
| Jan 10, 3:04 AM PST | Special Weather Statement | STO | Calaveras, Sacramento, San Joaquin, Solano, Stanislaus, Yolo | 86 min |
| Jan 10, 3:28 AM PST | Severe Thunderstorm Warning | STO | Placer, Sacramento, Solano, Sutter, Yolo, Yuba | 47 min |
| Jan 10, 3:35 AM PST | Tornado Warning | STO | Amador, Calaveras, San Joaquin, Stanislaus | 25 min |
| Jan 10, 3:43 AM PST | Tornado Warning | STO | Calaveras, San Joaquin, Stanislaus, Tuolumne | 32 min |
| Jan 10, 3:59 PM PST | Winter Weather Advisory | STO | 5 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.